Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Kansas City, MO

March 9, 2017Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 9, 2017, 2:58 PM CST for Henry County, Missouri. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 2:58 PM CST (20:58 UTC)
Expired
Mar 9, 2017, 3:30 PM CST
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 3:05 PM CSTHAIL 1.5Ese Clinton, MOPING PONG SIZED HAIL AT 911 CALL CENTER.
Mar 9, 3:08 PM CSTHAIL 11 E Clinton, MO
Mar 9, 3:18 PM CSTHAIL 1Tightwad, MOTRAINED SPOTTER ESTIMATED QUARTER SIZE HAIL.
Mar 9, 3:22 PM CSTHAIL 1.54 S Tightwad, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 11:10 AM CSTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS53 KEAX 092058
SVREAX
MOC083-092130-
/O.NEW.KEAX.SV.W.0044.170309T2058Z-170309T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
258 PM CST THU MAR 9 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Henry County in west central Missouri...

* Until 330 PM CST

* At 258 PM CST, a severe thunderstorm was located near Clinton,
  moving east at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Clinton, Deepwater, Coal, Tightwad and La Due. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 9392 3846 9390 3846 9352 3843 9351
      3824 9352
TIME...MOT...LOC 2058Z 274DEG 49KT 3837 9384 

HAIL...1.00IN
WIND...<50MPH
 
$$

Blair
3 follow-up statements
508 
WWUS53 KEAX 092110
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
310 PM CST THU MAR 9 2017

MOC083-092130-
/O.CON.KEAX.SV.W.0044.000000T0000Z-170309T2130Z/
Henry MO-
310 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR SOUTHEASTERN HENRY COUNTY...

At 310 PM CST, a severe thunderstorm was located near Clinton, moving
east at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Clinton, Deepwater, Coal and Tightwad. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 9382 3846 9374 3846 9352 3843 9351
      3824 9352
TIME...MOT...LOC 2110Z 273DEG 48KT 3836 9366 

HAIL...1.00IN
WIND...<50MPH
 
$$

Blair
388 
WWUS53 KEAX 092116
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
316 PM CST THU MAR 9 2017

MOC083-092130-
/O.CON.KEAX.SV.W.0044.000000T0000Z-170309T2130Z/
Henry MO-
316 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR SOUTHEASTERN HENRY COUNTY...

At 316 PM CST, a severe thunderstorm was located 9 miles east of
Clinton, moving east at 50 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Coal and Tightwad. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9370 3844 9360 3846 9352 3843 9351
      3824 9352
TIME...MOT...LOC 2116Z 275DEG 45KT 3832 9361 

HAIL...1.50IN
WIND...<50MPH
 
$$

Blair
525 
WWUS53 KEAX 092128
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
328 PM CST THU MAR 9 2017

MOC083-092137-
/O.EXP.KEAX.SV.W.0044.000000T0000Z-170309T2130Z/
Henry MO-
328 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY WILL
EXPIRE AT 330 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 700 PM CST for
west central Missouri.

LAT...LON 3826 9370 3844 9360 3846 9352 3843 9351
      3824 9352
TIME...MOT...LOC 2127Z 274DEG 49KT 3831 9341 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 11:33 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 9, 11:33 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1133 AM CST Thu Mar 9 2017

.Discussion...
Issued at 341 AM CST THU MAR 9 2017

A slow-moving cold front will push through the region today, as
deepening surface low pressure slides eastward across the central
Plains and helps kick the currently stationary front southward.
During the morning, southwest winds will draw increasing low-
level moisture out of central OK and into areas ahead of the
front, while surface mixing increases both surface temperatures
and low-level lapse rates. At the same time, a lobe of upper-
level low pressure will surge southeast across western Ontario and
will push colder midlevel temperatures into the area, steepening
midlevel lapse rates and increasing instability south of the
front. A strong upper jet will promote more than adequate deep-
layer shear values for organized convection, so wherever robust
convection does develop, there is potential for it to be severe.
However...

The progged path of the surface low and speed of the moisture
return appears to dictate that nearly all thunderstorm activity
will be south of the forecast area. In addition, a fairly
substantial cap will take quite a bit of surface heating to
overcome, and the mass of cirrus pushing through Nebraska will
continue its southeastward path today, at least partially
inhibiting heating especially north of I-70. It appears that the
only place in our CWA that may see a late enough fropa to
experience enough instability, moisture, and weakening of the cap
to support deep convective initiation will be along our far
southern border, south of the KC metro. These storms will be
progressing southward along the front once they develop, so the
window for any potential strong to severe storms is narrow and
quick, and the threat is relatively low.

Any storms that do develop in our area will push out of the CWA by
late afternoon or early evening, leaving behind quiet conditions
and falling temperatures. Cold air advection will be gradual but
significant, dropping temperatures into the 20s to mid 30s tonight
and holding highs in the 30s and 40s on Friday. A backdoor cold
front on the leading edge of surface high pressure will bring
another surge of cold air in Friday night into early Saturday,
pushing temperatures into the upper teens to 20s and setting the
stage for wintry precipitation.

Two systems will impact the region and eventually phase together
late Friday night through Saturday. The northern stream shortwave
trough dives southeastward first, bringing a batch of Pacific
moisture and strengthening upper-level dynamics into far northern
and northeastern portions of the region. The entire profile begins
and remains below freezing in these areas, and p-type is expected
to be all snow throughout the event. Further to the south, weak
but developing low pressure will lift out of the southern Plains
and join up with the northern stream system, deepening into a more
robust surface low over the CWA. A surge of warm-air advection
with this southerly system, particularly between 850-700 hPa,
will provide lift but also fuel the development of a warm nose,
complicating p-type especially south of I-70. The combination of a
gradually saturating column and an increasing warm nose will
likely result in a period of sleet before a transition to all snow
Saturday morning; then, temperatures will cool both dynamically
and from advection, and transition the p-type to snow throughout
the CWA. Have generally disregarded the potential for freezing
rain in our CWA as the warm nose is both higher in the atmosphere
and weaker than points further southwest (indicating limited
potential for full melting and the possibility of refreezing any
partial melting that occurs), and as it is extremely difficult to
envision ice accumulation in the preexisting atmosphere even after
a chilly night.

The main factor in p-type after 18z Saturday will be surface
temperatures, as southeast winds ahead of the developing surface
low attempt to bring surface wet-bulb temperatures a few degrees
above freezing, and a brief transition to rain is possible
especially south of Highway 50. Regardless of whether or not a
full transition to rain materializes, it will take an impressive
snowfall rate to accumulate on roadways and other non-elevated
surfaces, due to warm antecedent conditions and marginal surface
temperatures. If ground conditions are disregarded, a widespread
2-4" of snow would be possible with potentially higher amounts in
far northern MO where the duration of snow will be the greatest;
however, the only place that these "ideal" conditions for
accumulation may materialize is north of the KC metro into north
central Missouri. Current thinking is that minimal accumulations
are possible along and southwest of a line from MCI to perhaps
Moberly, and several inches are possible northeast of that line.
There may be a "sweet spot" band where locally higher amounts
occur, with colder temperatures but weaker dynamics to the north,
and too-warm surface temperatures to the south...but will need to
wait a bit longer before trying to pinpoint that type of feature.

Once this system departs, models are now bringing in a second push
of cold air with a second southeastward-diving system on Monday.
In the current GFS and EC this would be another brush of snow and
another round of lows in the teens, but will need to continue to
watch for consistency as its parent system is still well offshore.
Regardless, a warm-up to above normal temperatures is not expected
until the very end of the forecast period late next work week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1127 AM CST THU MAR 9 2017

A southward moving frontal boundary will continue to turn winds
out of the north, with increasing sustained winds expected this
evening and overnight. Nearby thunderstorms will approach IXD this
afternoon, though should quickly push eastward late in the
afternoon. Strong wind gusts and brief heavy rain may accompany
storms which develop over the area. Otherwise, building mid-
level cloud cover will develop ahead of the next wintry storm
system, which should begin impacting the terminals as early as
Friday night.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Laflin
Aviation...Welsh
Hazardous weather outlook, Mar 9, 4:12 AM CST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
412 AM CST Thu Mar 9 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
412 AM CST Thu Mar 9 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated severe storms will be possible this afternoon along and
 south of a Gardner to Sedalia line. The main threat with these
 storms will be for large hail.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Accumulating snow is likely Friday night into Saturday.
 Accumulations of 2 to 3 inches may be possible along and north of
 Highway 36, with accumulations of one-half to 2 inches south of that
 line.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 9, 1:31 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
131 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             CLEVELAND               38.68N 94.59W
03/09/2017  E0.75 INCH       CASS               MO   EMERGENCY MNGR

            CITY EM REPORTED DIME SIZE HAIL.

&&

LG
Special weather statement, Mar 9, 1:45 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
145 PM CST THU MAR 9 2017

MOZ043-044-054-092030-
Cass MO-Johnson MO-Henry MO-
145 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS...NORTHWESTERN
HENRY AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 230 PM CST...

At 145 PM CST, Doppler radar was tracking a strong thunderstorm over
Garden City, moving east at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Garden City, Urich, Creighton, Chilhowee, Blairstown, Post Oak, La
Tour, Hartwell and Quick City.

A severe thunderstorm watch remains in effect until 700 PM CST for
west central Missouri.

LAT...LON 3845 9408 3846 9409 3845 9413 3850 9438
      3866 9431 3861 9374 3840 9375
TIME...MOT...LOC 1945Z 273DEG 43KT 3856 9417

Blair
Local storm report, Mar 9, 2:09 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
209 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             URICH                   38.46N 94.00W
03/09/2017  E0.75 INCH       HENRY              MO   TRAINED SPOTTER

            LITTLE LARGER THAN HALF INCH HAIL COVERING
            THE GROUND ON THE NORTH SIDE OF URICH.

&&

LG
Local storm report, Mar 9, 2:13 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
213 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             5 S TIGHTWAD            38.24N 93.53W
03/09/2017  E1.00 INCH       HENRY              MO   STORM CHASER

&&

JL
Local storm report, Mar 9, 2:16 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             1 NW CREIGHTON          38.51N 94.09W
03/09/2017  E1.75 INCH       CASS               MO   TRAINED SPOTTER

&&

JL
Special weather statement, Mar 9, 2:28 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
228 PM CST THU MAR 9 2017

MOZ054-092100-
Henry MO-
228 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY COUNTY UNTIL
300 PM CST...

At 228 PM CST, Doppler radar was tracking a strong thunderstorm near
Calhoun, or 9 miles east of Clinton, moving east at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Clinton, Calhoun, Coal and Tightwad.

A severe thunderstorm watch remains in effect until 700 PM CST for
west central Missouri.

LAT...LON 3833 9377 3851 9362 3851 9351 3843 9351
      3831 9352 3830 9352
TIME...MOT...LOC 2028Z 275DEG 45KT 3841 9361

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 11:33 AM CSTSevere Thunderstorm WarningEAXBates27 min
Mar 9, 12:33 PM CSTSpecial Weather StatementEAXBates42 min
Mar 9, 12:47 PM CSTSevere Thunderstorm WarningEAXBates, Henry43 min
Mar 9, 1:03 PM CSTSevere Thunderstorm WarningEAXCass42 min
Mar 9, 1:26 PM CSTSevere Thunderstorm WarningEAXHenry38 min
Mar 9, 1:45 PM CSTSpecial Weather StatementEAXHenry45 min
Mar 9, 2:28 PM CSTSpecial Weather StatementEAXHenry32 min
Mar 9, 4:11 PM CSTSpecial Weather StatementEAXHenry19 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.